Texas, 2018

Winter Storm and Extreme Cold in Texas, January 16 to 17, 2018

January 16 to 17, 2018 · NWS FWD · 10 events in 8 counties and zones

A significant cold front moved through North and Central Texas over the MLK Jr. Holiday weekend.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A significant cold front moved through North and Central Texas over the MLK Jr. Holiday weekend. This brought cold air into the region, along with several areas of snow, sleet, and freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 15, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Jan 15, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1120 PM CST Mon Jan 15 2018

.AVIATION...
/06Z TAFs/

Trends being held pretty close to 00z TAF discussion (below this
discussion), though the precipitation, mixed or otherwise is
fairly light due to some very dry surface to boundary layer air
as noted by the very dry surface dew point temperatures building
in from the north. Some evaporation is likely occurring and thus
visibilities continue to be mostly VFR, as are cigs. Precip
across DFW Metro airports is occasional very light sleet and snow
and now transitioning to mostly light snow or flurries. Only
light accums are expected, despite temps falling below freezing,
as road and ground temps vary between the mid 30s-mid 40s. Any
light wintry precipitation will likely end between 08z-10z and
before daybreak Tuesday, as the deeper dry air continues filtering
in and the shortwave lifts east away from the area. Otherwise,
gusty north winds 15-20 knots with gusts to as high as 30 knots
will continue overnight, weakening with less gustiness during the
day Tuesday. By late afternoon/early evening Tuesday, clearing
skies and a very chilly airmass will allow rapid decoupling by
nightfall with north winds 5-8 knots.

As for Waco, a little sleet has mixed in at times, but any mixing
with, or transformation to a little light snow will likely hold
off until after midnight and last possibly through daybreak
Tuesday. Otherwise, all other trends are similar with cigs and
winds improving into early Tuesday.

I have inserted more optimistic vsby and cig conditions at all
airports, despite hit and miss, light wintry precipitation.

05/

&&

.AVIATION... /Issued 653 PM CST Mon Jan 15 2018/
/00z TAFs/

Concerns: Strength winds both sustained and gusts through tonight
and timing precipitation transition and cig trends. This is a very
complex forecast with regard to winter precipitation with confidence
low on EXACT timing of changeover. I do have better confidence on
cig trends and continued very gusty north winds overnight.

Currently, a strong arctic cold front was surging into Central
Texas. Strong low level cold advection and increasing mixing of
unidirectional north-northeast low of 35-40 knots below a
deepening frontal inversion were creating gusty north winds.
Sustained winds of 20-25 knots with gusts occasionally exceeding
35 knots were currently occurring, but a look up stream shows they
should soon calm down to around 15-20 knots with gusts to 25 knots
by 06z and after at all airports. Regional radar was noting
large- scale ascent increasing mostly along and south of the
I-20/30 corridors. Most of this was still -RA, but some mixing
with -PL or all over to -PL was starting occur already as far
south as KINJ.

For DFW Metro airports...
Have continued to indicate the strongest north winds this evening,
settling down overnight and into Tuesday morning. Any -RA/PL mix
should occur after 0130z with surface temps remaining above freezing
at least through 03-04z, by which time we would expect a more -PL/SN
transition, going over to all -SN before midnight. After 04z is
when accums and impacts on tarmacs could start to become problematic
as temperatures continue to plummet. Any sleet accumulations will
be well under a tenth of an inch, with snow accumulations overnight
remaining less than one inch. Low VFR cigs BLO FL035 will fluctuate
at times due to precipitation into MVFR AOA 020 through 08z...before
going VFR ABV FL040 before 12z Tuesday. Any arrival departure
rates tonight and early Tuesday will remain very limited across
the northbound semi-circle and cornerposts from Bowie to Bonham.

For Waco...
Similar trends to DFW, but more likely a slower transition on the
precipitation as the airmass behind the cold front starts out much
warmer with surface temps currently in the 50s. Transition over
to a wintry mix likely won't begin until 03z-05z, so a -RA/PL mix
looks likely before 06z, transition to a -SN or -SN/PL mix through
10-11z, before likely seeing more flurries after daybreak Tuesday
morning. Though you can't rule out a brief pd of -FZRA around
06z, temperatures still look to hovering around 32-34 degrees and
would expect a faster transition to -PL as the atmospheric column
cool. Accumulations of sleet should remain tenth of an inch or
less, before light snow with accumulations to between 1-2 inches
occurs toward 12z Tuesday.

05/

&&

.SHORT TERM... /Issued 343 PM CST Mon Jan 15 2018/
/Tonight through Tuesday afternoon/

I will preface this discussion by saying that there have been no
major changes to the current thinking with regards to the expected
winter weather tonight and Tuesday. Therefore, we will continue
with the Winter Storm Warning and Winter Weather Advisory and make
no changes to duration or area of these products.

The Arctic cold front was just north of the I-20 corridor as of
3 PM which is right on schedule. The front will move through the
entire region tonight and result in sharply falling temperatures
and increasing northerly winds along with development of some
light precipitation. The high-res model solutions seem to have
the best handle on the current precipitation moving into northern
Oklahoma as well as the light showers currently developing across
North Texas. However, the HRRR appears a bit too wet with the air
at the top of the frontal inversion and therefore generates quite
a bit of QPF near and just south of the Red River this evening. We
will continue to favor the slightly drier solutions of the TTU
WRF and NAM with regards to precipitation tonight as they seem to
have the best handle on the dry air moving in on the west side of
the upper low. These solutions show scattered light rain
developing early this evening with the precipitation slowly
transitioning to a wintry mix as the lowest layers of the
atmosphere cool below freezing. The period of light freezing rain
will be very brief, but since temperatures will be falling
quickly, light ice accumulations will be likely. A transition to
light sleet and light snow will follow in areas that do see
precipitation. Accumulations across the Winter Weather Advisory
area will be generally less than 1/2 inch of snow and sleet.
Farther south and southeast in the Winter Storm Warning area,
moisture will be more available and amounts will be slightly
higher, generally between 1/2 and 1 inch with some amounts up to 2
inches across the far eastern zones. The northwest zones that are
currently not in an advisory may see some light winter
precipitation as well, but right now we feel amounts will be too
light for significant impacts. However, we will continue to
monitor precipitation trends through the night.

The precipitation will end across the northern half of the region
overnight, but will linger across the south/southeast zones
through mid morning Tuesday before ending Tuesday afternoon.
Again, this setup is not one that typically brings large amounts
of winter precipitation but with the expected cold temperatures,
impacts will be high in areas that see anything. Also, since
temperatures are expected to remain below freezing until
Wednesday, any slick roads could linger for quite awhile.

79

&&

.LONG TERM... /Issued 343 PM CST Mon Jan 15 2018/
/Tuesday Night through Sunday/

The main challenge in the long term will be the extreme cold on
Tuesday Night into Wednesday morning. Thereafter, a warmup is
expected, with temperatures likely above seasonal values by the
weekend. Thereafter, there appears to be a chance for showers and
a few thunderstorms during the latter half of the weekend.

Tuesday Night into Wednesday morning should feature one of the
coldest nights thus far in 2018. Skies will gradually clear from
north to south with low level winds diminishing as surface high
pressure settles in from the northeast. The dry airmass in place
will promote ideal radiational cooling. With low temperatures
likely bottoming out into the single digits, a "hard freeze"
appears likely, mainly for areas near and north of the Highway 380
corridor. The previous configuration of the Hard Freeze Watch
looked good, but I went ahead and tacked on a few more counties
where snow/sleet cover may further enhance radiational cooling. If
RAP/HRRR snow depth outputs of 2" of snow/sleet are correct
across more of our East TX counties, it's probable that a few of
these counties may be added as well in future forecasts. I also
won't rule out some single digit temperatures in the sheltered
/low-lying areas south of the current Hard Freeze Watch, but for
now will abstain from any wholesale changes as most of these
areas are forecast to fall into the teens to low 20s. Freeze
Watch/Warning or not, it'll be COLD across all of the area. While
winds will be light, the low temperatures even with the lightest
of breezes will result in single digit wind chill values on
Wednesday morning. During the day, cold conditions will continue
across most of North and Central TX as most areas will struggle to
climb above 32 degrees. Far western zones may be the
beneficiaries of east to southeasterly flow which may limit any
additional CAA.

Thursday and most Friday look to be quiet weather wise as low
level flow finally turns back to the southeast. Most areas should
climb above 32 degrees on Thursday in response to the increasing
southerly winds. There was concern about a brief chance for
winter precipitation down across Central TX, but at this time, it
appears that the track of the upper low may be too far south of
the area to result in any meaningful lift to overcome what should
be a dry airmass. We will keep a close eye on this, but for now,
I've pulled the mention of PoPs down here with that reasoning and
after coordination with adjacent WFO's.

Late Friday into Saturday, there will be a potential for a few
light rain showers, mainly across far eastern zones. At this time,
I don't have a ton of confidence in the occurrence of this and
it's likely that this will be mainly sprinkles/drizzle given that
the initial moisture surge will be shallow. The main headline in
the extended will be the noticeable warmup after a cold start to
the week. High temperatures on Saturday will climb into the upper
60s to 70s as southwest winds yield good adiabatic compression off
of the higher terrain to the west.

The forecast becomes challenging on Sunday as model solutions
diverge with regards to the timing of the next front. The general
setup looks to feature a Pacific front/dryline feature that
develops to the west and slides eastward. The progression of this
feature will be largely dependent on the location of the upper
trough. Traditionally, digging upper troughs are not handled well
initially by the synoptic models and these features tend to sag
farther south than forecast. The ECMWF appears to be one of the
slower models with the upper trough and I'll side with it as it
pertains to temperatures. Low level moisture will have streamed
northward by this time and with strong mid-level flow at 500mb
(in excess of 80 knots), there should be some loose-organization
to the convective mode along the front. At this time, however,
there is still too much uncertainty to advertise any strong to severe
weather potential, but we will keep an eye on this in the
extended.

24-Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    19  30  12  31  22 /  40  10   0   0   5
Waco                24  32  12  34  20 /  80  20   0   0  10
Paris               15  27   6  31  18 /  60   5   0   0   5
Denton              16  30   8  32  19 /  30   5   0   0   5
McKinney            18  29   9  32  19 /  40   5   0   0   5
Dallas              19  30  14  31  23 /  40  10   0   0   5
Terrell             20  29  11  33  19 /  60  10   0   0   5
Corsicana           21  30  12  32  21 /  80  20   0   0   5
Temple              24  33  16  35  22 /  80  30   5   0  10
Mineral Wells       17  31   9  34  19 /  30   5   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Tuesday for TXZ094-095-
104>106-115>120-129>133-141.

Winter Storm Warning until 6 PM CST Tuesday for TXZ107-121>123-
134-135-142>148-156>162-174-175.

Hard Freeze Watch from Tuesday evening through Wednesday morning
for TXZ091>095-100>107-115>117-123-129.

&&

05/26
Hazardous weather outlook, Jan 15, 3:56 PM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
356 PM CST Mon Jan 15 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
356 PM CST Mon Jan 15 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Wintry precipitation is expected across much of the region tonight
through Tuesday morning with light accumulations of snow and ice
possible north of a line from Sulphur Springs to Hillsboro to
Goldthwaite and accumulations between one half and 2 inches possible
south of this line. Since temperatures are expected to fall well
below freezing tonight, hazardous travel conditions are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Light snow will end from northwest to southeast Tuesday.  Road
conditions will likely not improve until midday Wednesday when
temperatures climb above freezing and ice or snow on roads begins to
slowly melt.

A hard freeze is expected generally north of the Interstate 20
corridor Tuesday night through sunrise Wednesday with temperatures
falling into the single digits.

There is a chance of thunderstorms area wide Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but reports of
wintry precipitation and impacts are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 1 winter storm, 1 extreme cold/wind chill. Local standard time, as filed.

Winter Weather, Dallas

When
January 16, 12:00 AM CST to 2:00 AM CST
Where
Dallas forecast zone
Reported by
Social Media
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Slick bridges and overpasses were reported in parts of Dallas County where trace amounts of sleet and snow fell.

Winter Weather, Navarro

When
January 16, 12:00 AM CST to 2:00 AM CST
Where
Navarro forecast zone
Reported by
Emergency Manager
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Emergency management reported slick roadways across the county due to about a tenth of an inch of sleet and snow.

Winter Weather, Kaufman

When
January 16, 12:00 AM CST to 2:00 AM CST
Where
Kaufman forecast zone
Reported by
Law Enforcement
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Kaufman County Sheriff's Department reported that most FM roads were slick from snow, but the main roads were okay.

Winter Weather, Leon

When
January 16, 3:00 AM CST to 5:00 AM CST
Where
Leon forecast zone
Reported by
Amateur Radio
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Amateur radio reported that ice was accumulating on US Highway 79 between the cities of Jewett and Buffalo.

Winter Weather, Hill

When
January 16, 3:00 AM CST to 5:00 AM CST
Where
Hill forecast zone
Reported by
Department of Highways
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Department of Highways reported patchy ice on bridges and overpasses due to light snow accumulations.

Winter Weather, Freestone

When
January 16, 4:00 AM CST to 6:00 AM CST
Where
Freestone forecast zone
Reported by
Department of Highways
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Department of Highways discouraged travel on Interstate 45 due to icy conditions.

Winter Weather, Navarro

When
January 16, 4:00 AM CST to 6:00 AM CST
Where
Navarro forecast zone
Reported by
Emergency Manager
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Emergency management reported that Interstate 45 was shut down due to icy conditions resulting from half an inch of snow.

Winter Storm, Van Zandt

When
January 16, 6:00 AM CST to 11:00 AM CST
Where
Van Zandt forecast zone
Property damage
$80,000
Reported by
Department of Highways
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Several accidents were reported along Interstate 20 in Van Zandt County, near the city of Canton. Two to 3 inches of snow were reported in the county, as most roads were covered in a glaze of ice and snow.

Winter Weather, Henderson

When
January 16, 6:00 AM CST to 8:00 AM CST
Where
Henderson forecast zone
Reported by
Social Media
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

A social media report indicated icy roads and snow accumulations around half an inch in the city of Eustace.

Extreme Cold/Wind Chill, Dallas

When
January 16, 11:00 PM CST to January 17, 12:00 PM CST
Where
Dallas forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Two homeless people were found dead in the city of Dallas. One woman was found at a light rail station, while a man was found in a city park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Dallas2018-01-1769MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Dallas2018-01-1757FemaleOutside/Open AreasDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735293, 735294, 735492, 735493, 735494, 735495, 735497, 727487, 735496, 727488.